MAUDE Adverse Event Report: SYNTHES TUTTLINGEN RIB EXPANSION PLIERS; PLIERS,SURGICAL

SYNTHES TUTTLINGEN RIB EXPANSION PLIERS; PLIERS,SURGICAL
Catalog Number 388.471
Medical Device Problem Codes Break (1069); Material Fragmentation (1261)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 04/05/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient identifier and date of birth are not available for reporting.Patient weight in unknown, however patient is reported as very thin.Device is an instrument and is not implanted/explanted.Reporter phone number: (b)(6).A review of the device history records has been requested and is currently pending completion.The tip of the rib distractor pliers broke intraoperatively and generated fragments.The device tip was removed from the patient; however with difficulty.The device has been received and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes europe reports an event in (b)(6) as follows: it was reported that during a vertical expandable prosthetic titanium rib (veptr) ii expansion surgery performed on (b)(6) 2017, the tip of the rib expansion pliers broke after only two holes of distraction made.Fragment (device tip) was generated and it was retrieved, but with difficulty.Surgeon opened organic glue and were about to give up and let the fragment inside the distraction rack of veptr covered with glue.In a last attempt surgeon was able to suck the instrument tip.Surgery was prolonged for more than 20 minutes due to attempts made by surgeon to remove the piece of the instrument from the veptr extension hole.Reportedly there was no patient harm.Patient status reported as fine.Procedure was completed successfully this is report 1 of 1 for complaint (b)(4).
 
Additional Manufacturer Narrative
Device history records review was completed for part# 388.471, lot# a7qa46.Manufacturing location: (b)(4), manufacturing date: nov 20, 2007.No non conformance reports were generated during production.Review of the device history records showed that there were no issues at the time of manufacturing of this device that would contribute to the issue outlined in this complaint.A review of inspection records and certifications, confirm that the components and final product met inspection records, certification test values and acceptance criteria.All 32 parts of the lot were checked 100% for ctq features and for function at the final inspection on 19-nov-2007.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.The visual inspection of the returned rib distraction pliers has shown, that the pin on top of the instrument is completely broken off.There are also scratches and wear marks on the whole item visible.Additional it was also found, that the spring is bent and this is the reason that the instrument does not work as intended.Review of the device history records showed that there were no issues at the time of manufacturing of this device that would contribute to the issue outlined in this complaint.A review of inspection records and certifications, confirm that the components and final product met inspection records, certification test values and acceptance criteria.Unfortunately, we are not able to determine the exact cause which has lead to this occurrence.As this instrument is more than 9 years old, we suppose that the breakage were caused due to normal wear and tear over the years.The relevant dimension could not be measured as the pin of the rib distraction pliers is completely broken off.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
RIB EXPANSION PLIERS
Common Device Name
PLIERS,SURGICAL
Manufacturer (Section D)
SYNTHES TUTTLINGEN
unter hasslen 5
tuttlingen 78532
GM  78532
MDR Report Key6527499
Report Number9680938-2017-10072
Device Sequence Number1345118
Product Code HTC
UDI-Device Identifier07611819746671
UDI-Public(01)07611819746671(10)A7QA46
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/05/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number388.471
Device Lot NumberA7QA46
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/19/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/05/2017
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date04/27/2017
Supplement Report FDA Received Date05/26/2017
06/19/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age4 YR